On appeal from the Department of Veterans Affairs (VA) Regional Office in Newark, New Jersey
Entitlement to service connection for the cause of the veteran's death.
Appellant represented by: Disabled American Veterans
WITNESSES AT HEARING ON APPEAL
Appellant, C.W., and D.L.
ATTORNEY FOR THE BOARD
T. L. Douglas, Counsel
The appellant is the surviving spouse of the veteran who served on active duty from April 1943 to July 1945. The veteran died in February 2000.
This matter comes before the Board of Veterans' Appeals (Board) on appeal from a March 2000 rating decision by the Newark, New Jersey, Regional Office (RO) of the Department of Veterans Affairs (VA). In April 2002, the appellant testified at a personal hearing before the undersigned Veterans Law Judge. A copy of the transcript of that hearing is of record. In light of the determination below, the Board finds the appellants claim for compensation under the provisions of 38 U.S.C A. § 1318 is moot.
FINDING OF FACT
The medical evidence shows that there is a reasonable probability that the veteran's death due to myocardial infarct, sepsis, and pneumonia was incurred as a result of medication taken for his service-connected psychiatric disorder.
CONCLUSION OF LAW
Resolving all reasonable doubt in the appellant's favor, service connection for the cause of the veteran's death is warranted. 38 U.S.C.A. §§ 1110, 5107 (West 2002); 38 C.F.R. §§ 3.102, 3.303, 3.312 (2004).
REASONS AND BASES FOR FINDINGS AND CONCLUSION
Service connection may be granted for a disability resulting from personal injury suffered or disease contracted in line of duty or for aggravation of preexisting injury suffered or disease contracted in line of duty. 38 U.S.C.A. § 1110 (West 2002); 38 C.F.R. § 3.3C3 (2004).
In order to establish service connection for the cause of the veteran's death, the evidence must show that a disability incurred in or aggravated by active service was the principal or contributory cause c,f death. See 38 U.S.C.A. § 1310 (West 2002); 38 C.F.R. § 3.312(a) (2004). In order to constitute the principal cause of death the service-connected disability must be one of the immE,diate or underlying causes of death, or be etiologically related to the cause of death. See
38 C.F.R. § 3.312(b).
In order to be a contributory cause of death, it must be shown that there were "debilitating effects" due to a service-connected disability that made the veteran
"materially less capable" of resisting the effects of the fatal disease or that a service-connected disability had "material influence in accelerating death," thereby contributing substanticLlly or materially to the cause of death. See Lathan v. Brown, 7 Vet. App. 359 (1995); 38 C.F.R. § 3 .312 (c) (1).
It is the policy of VA to administer the law under a broad interpretation, consistent with the facts in each case with all reasonable doubt to be resolved in favor of the claimant; however, the reasonable doubt rule is not a means for reconciling actual conflict or a contradiction in the evidence. 38 C.F.R. § 3.102 (2003).
In this case, the veteran's death certificate listed the cause of his death as rwocardial infarct, sepsis, and pneumonia. VA records show that at the time of the veteran's death service connection had been assigned for post-traumatic stress disorder (PTSD) (100 percent), defective hearing (20 percent), and tinnitus (10 percent).
In statements and personal hearing testimony submitted in support of the claim the appellant asserted that the veteran's long-time use of the medication Stelazine for his service-connected PTSD had resulted in Parkinson's-like symptoms and an evezitual inability to swallow. It was claimed that because o this inability to swallow a feeding tube had been inserted and the veteran subsequently developed the infection and aspiration pneumonia that caused his death.
VA examination in April 1966 noted the veteran wa.s taking Stelazine daily. An April 2001 VA medical report noted the veteran had received psychotropic medications including Sertraline and Olanzapine which could cause dysphagia, but that the disorder could also be caused by other pathological conditions. The examiner stated it was impossible to determine the etiology of the veteran's dysphagia.
Medical literature submitted in support of the claim included articles noting that antipsychotic/neuroleptic medications such as Olanzapine may result in pseudo-Parkinsonism contributing to dysphagia. Another report noted Olanzapine and other anti-psychotic drugs should be used cautiously in patients at risk for aspiration pneumonia.
An April 2004 VA medical opinion noted there were no records of the detailed work-up that led to a feeding tube placement and that it could nqt be confirmed that the veteran had dysphagia. The examiner stated that in the absence of records confirming dysphagia an opinion as to the etiology could not be provided. It was noted, however, that in patients that cannot protect their airway from their own secretions or feedings there was a baseline increased risk for aspiration. The e:xaminer stated it was likely this, rather than the feeding tube itself, contributed to the veteran's aspiration pneumonia.
Thereafter, a copy of a "Dysphagia Evaluation" report dated September 25, 1998, was added to the records assembled for appellate review. This report reflects that the veteran was seen for a clinical dysphagia evaluation on September 22 and a videofluoroscopy swallow study on September 24, 1998. The assessment was as follc,ws: "Severe pharyngeal dysphagia characterized by reduced pharyngeal bolus propulsion, large amounts of stasis in the valleculae and pyriform sinus, laryngeal penetration a.nd silent aspiration. Prognosis for improvement is guarded given the patient's age and cognitive status."
On September 29, 1998, the veteran was placed on nasogastric tube feedings at the recommendation of the dysphagia team. He tolerated his feedings. Subsequently, in October 1998, he had a percutaneous endoscopic gastrostomy insert,:d. Thereafter, he was fed through a gastrostomy tub,:. Treatment records dated in December 1999 show that the veteran's gastrostomy tube had been plugging frequently. In January 5, 2000, the veteran's ._.abdomen was noted to be distended, soft, and firm. Medication and extra fluids were given. On January 23, 2000, he was seen for a fever of 103.4 degrees, tachypnea and diaphoreBis. He was noted to have rhonchi in his lungs with decreased breathing sounds on the right. His abdomen was soft and nontender with his feeding tube in place. An impression of aspiration pneumonia was rendered. He was transferred to the East Orange, New Jersey, VA Medical Center (VAMC) .
The veteran remained hospitalized with a fever at the East Orange VAMC from January 23, 2000, until his death on February 1, 2000. Laboratory findings during this hospitalization were positive for a Staph infection. He was transferred to the Medical Intensive Care Unit (MICU) for impending respiratory failure with only a transient response to Lasix and Proventil nebulizer. While in the MICU, he had a possible left lower lobe infiltrate. He was noted to have pneumonia and probable aspiration. Laboratory findings were consistent with a myocardial infarction. Chest x-ray revealed congestive heart failure and left lower lobe infiltrate. Principal diagnosis was septic shock with additional diagnoses of myocardial infarction, diabetes, dementia, coronary artery disease, and hypertension.
In an April 2005 report, a VA medical expert who reviewed the records in this case, stated that the possible etiologies for pharyngeal dysphagia included dementia and neuroleptic medication. It was noted that both of these factors may have contributed to the disorder, but that it could not be determined which of these was the main factor. The physician also stated that the main contributing factor for the veteran's aspiration was pharyngeal dysphagia which can lead to pneumonia and sepsis.
In a statement dated in June 2005, C. Bash, M.D., reported that he had reviewed the records in this case and offered the following opinion:
It is my opinion that this patient's swallowing problems were likely due to his service induced need for psychotropic medications and that this swallowing problems likely lead to his aspiration pneumonia and eventual demise.
Based upon the evidence of record, the Board finds the medical evidence shows the veteran's death due to myocardial infarct, sepsis, and pneumonia was incurred as a result of medication taken for his service-connected psychiatric disorder. The medical evidence demonstrates dysphagia was the main contributing factor for the veteran's aspiration
pneumonia and that his use of neuroleptic medication for a service-connected disability may have caused his dysphagia. Applying all reasonable doubt in the appellant's favor, the Board find entitlement to service connection for the cause of the veteran's death should be granted.
Service connection for the cause of the veteran's death is